Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Great Falls, MT

April 23, 2012Meagher County, Montana

NWS Great Falls, MT issued this special weather statement at Apr 23, 2012, 3:29 PM MDT for Meagher County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2012, 3:29 PM MDT (21:29 UTC)
Expired
Apr 23, 2012, 4:30 PM MDT
In force
61 min
Issued by
NWS Great Falls, MT

County Meagher County, MT

The radar

The Great Falls radar (KTFX), 71 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2986 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WWUS85 KTFX 232129
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT MON APR 23 2012

MTZ012-014-053-054-232230-
BROADWATER MT-CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK
MT-MEAGHER MT-
329 PM MDT MON APR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LEWIS AND
CLARK...NORTHWESTERN MEAGHER...SOUTHEASTERN CASCADE AND NORTHERN
BROADWATER COUNTIES UNTIL 430 PM MDT...

AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 23 MILES NORTHEAST OF EAST 
HELENA...OR 27 MILES EAST OF HELENA...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH 
FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN MEAGHER COUNTY...
  RURAL NORTHERN BROADWATER COUNTY...
  RURAL NORTHWESTERN MEAGHER COUNTY...
  RURAL NORTHERN MEAGHER COUNTY...
  RURAL SOUTHERN CASCADE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4713 11082 4668 11063 4649 11156 4682 11177
TIME...MOT...LOC 2128Z 248DEG 17KT 4675 11147

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Apr 23, 2:45 PM MDT, 44 minutes earlier.

Area forecast discussion, Apr 23, 2:45 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT MON APR 23 2012

.DISCUSSION...
THIS AFTERNOON THROUGH WEDNESDAY EVENING...LITTLE CHANGE TO THE
FORECAST THIS AFTN FROM EARLIER DISCUSSIONS AS HIGH AMPLITUDE
RIDGE STRETCHES FROM THE FOUR CORNERS AREA ALL THE WAY INTO NRN
ALB/SASK. WATER VAPOR IMAGERY AT 2PM SHOWS BROAD BUT SPOTTY PLUME
OF MID- AND HIGH-LEVEL MOISTURE COVERING WESTERN/SOUTHWESTERN MT
AND BEGINNING TO CROSS THE CONTINENTAL DIVIDE INTO OUR CENTRAL AND
NORTHERN PORTIONS OF OUR FORECAST AREA. SINGLE CELL PULSE-TYPE
THUNDERSTORMS HAVE BEGUN TO DEVELOP FROM DILLON TO AROUND HELENA
AND ARE MOVING NORTHEAST. EXPECT THUNDERSTORM COVERAGE TO INCREASE
OVER CENTRAL AND SOUTHWEST MT AS WE MOVE INTO THIS EVENING THEN
STORMS SHOULD DISSIPATE STEADILY AROUND SUNSET. MAIN STORM THREAT
REMAINS GUSTY OUTFLOW WINDS THOUGH A FEW SITES THAT RECEIVE
STRONGER STORMS MAY SEE BRIEF PERIOD OF PEA-SIZED HAIL. UPPER
LEVEL RIDGE AXIS DRIFTS SLOWLY INTO ERN MT TOMORROW BUT RIDGE IS
QUITE BROAD SO WE WILL SEE SIMILAR CONDITIONS ON TUES AND WED WITH
ANOTHER ROUND OF SCATTERED SHORT-LIVED THUNDERSTORMS MAINLY OVER
CENTRAL AND SOUTHWEST MT EACH DAY. TEMPERATURES COOLING BACK
SLIGHTLY TO THE MID TO UPPER 70S TOMORROW AND LOW TO MID 70S ON
WED. WARANAUSKAS

WEDNESDAY NIGHT THROUGH MONDAY...THE MEDIUM RANGE PERIOD STARTS OUT
WITH FAIRLY GOOD AGREEMENT BETWEEN THE PRINCIPAL MODELS. THE AXIS OF
AN UPPER RIDGE WILL SHIFT TO EASTERN MONTANA IN RESPONSE TO A
PACIFIC UPPER TROF APPROACHING THE PACIFIC NORTHWEST.
THE INCREASING SOUTHWEST FLOW ALOFT WEDNESDAY NIGHT WILL BRING
MOISTURE AND INSTABILITY TO THE AREA IN THE FORM OF ISOLATED TO
SCATTERED SHOWERS. BY THURSDAY...SHORT WAVE ENERGY MOVING OUT FROM
THE BASE OF THE TROF AND ACROSS SOUTHWEST MONTANA WILL DESTABILIZE
THE AIRMASS SUFFICIENTLY AS TO ALLOW THUNDERSTORMS TO DEVELOP OVER A
FAIRLY LARGE AREAL EXTENT. THE UPPER TROF RESIDES OVER THE AREA ON
FRIDAY AND AN ASSOCIATED COLD FRONT WILL HELP CONTINUE THE UNSETTLED
CONDITIONS WITH WIDESPREAD RAIN SHOWERS AND COOLER TEMPERATURES.
SOME ACCUMULATING SNOW WILL BE POSSIBLE OVER THE HIGHER MOUNTAIN
PEAKS. THE UPPER TROF BEGINS TO SLOWLY LIFT OUT ON SATURDAY THOUGH
SCATTERED SHOWERS WILL CONTINUE TO AFFECT THE AREA. A BUILDING UPPER
RIDGE OVER THE PACIFIC ON SUNDAY WILL PLACE THE AREA UNDER A RATHER
UNSTABLE NORTHWEST FLOW ALOFT. SHORT WAVE ENERGY WITHIN THIS FLOW
WILL MAINTAIN THE THREAT OF SCATTERED SHOWERS AND COOL TEMPERATURES.
MONDAY FINDS A DIFFERENCE OF SOLUTIONS WITH THE MODELS. THE EUROPEAN
MAINTAINS UNSTABLE NORTHWEST FLOW ALOFT WHILE THE GFS BRINGS ANOTHER
UPPER TROF TO THE AREA. REGARDLESS OF THE MODEL...ISOLATED SHOWERS
WILL CONTINUE TO AFFECT THE AREA. TEMPERATURES WILL BE SOME 15
DEGREES ABOVE SEASONAL AVERAGES TO START THE PERIOD ON THURSDAY BUT
DROP TO NEAR SEASONAL AVERAGES FRIDAY AND THROUGH THE WEEKEND.

&&

.AVIATION...
UPDATED 1737Z.
VFR CONDITIONS SHOULD DOMINATE THE TAF PERIOD AS MID AND HIGH LEVEL
MOISTURE CONTINUES TO MOVE THROUGH THE UPPER RIDGE. THE AIRMASS WILL
DESTABILIZE THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING...STARTING MAINLY IN SOUTHWEST MONTANA AND MOVING INTO
THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA AS THE EVENING
PROGRESSES. MOST ACTIVITY SHOULD DECREASE DRAMATICALLY AFTER SUNSET.
 MVFR CONDITIONS POSSIBLE IN THE VICINITY OF THE SHOWERS AND
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  75  48  73 /  30  30  20  20
CTB  46  73  43  72 /  30  30  20  20
HLN  49  76  47  75 /  30  40  30  20
BZN  45  79  43  74 /  30  40  30  20
WEY  34  66  36  61 /  40  40  40  30
DLN  43  76  43  72 /  30  40  30  20
HVR  49  81  45  77 /  20  20  20  20
LWT  48  76  45  72 /  30  40  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 23, 3:55 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
355 AM MDT MON APR 23 2012

MTZ008>015-044>055-241000-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
355 AM MDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME STORMS MAY CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WITH MUCH ABOVE NORMAL TEMPERATURES EXPECTED THROUGH WEDNESDAY...THE
HIGHER ELEVATION MOUNTAIN SNOWPACK WILL BEGIN TO MELT. THOSE
LIVING NEAR SMALL STREAMS...CREEKS OR RIVERS SHOULD BE PREPARED TO
SEE GRADUAL RISES IN WATER LEVELS OVER THE NEXT FEW DAYS. WITH
OVERNIGHT TEMPERATURES FALLING BACK INTO THE 40S AT NIGHT IN THE
MOUNTAINS...NO SIGNIFICANT FLOODING PROBLEMS ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF STRONG THUNDERSTORMS AND POTENTIAL FLOODING
PROBLEMS WOULD GREATLY BE APPRECIATED.

In the hours before

Special weather statement, Apr 23, 3:29 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT MON APR 23 2012

MTZ012-014-053-054-232230-
BROADWATER MT-CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK
MT-MEAGHER MT-
329 PM MDT MON APR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LEWIS AND
CLARK...NORTHWESTERN MEAGHER...SOUTHEASTERN CASCADE AND NORTHERN
BROADWATER COUNTIES UNTIL 430 PM MDT...

AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 23 MILES NORTHEAST OF EAST
HELENA...OR 27 MILES EAST OF HELENA...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN MEAGHER COUNTY...
  RURAL NORTHERN BROADWATER COUNTY...
  RURAL NORTHWESTERN MEAGHER COUNTY...
  RURAL NORTHERN MEAGHER COUNTY...
  RURAL SOUTHERN CASCADE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4713 11082 4668 11063 4649 11156 4682 11177
TIME...MOT...LOC 2128Z 248DEG 17KT 4675 11147

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:47 PM MDTSpecial Weather StatementTFXJudith Basin58 min

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.